Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Charleston, WV

June 25, 2006Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 25, 2006, 1:01 PM EDT for Pocahontas County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 1:01 PM EDT (17:01 UTC)
Expired
Jun 25, 2006, 4:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Pocahontas County, WV

The radar

The Charleston,WV radar (KRLX), 139 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:40 PM EDTFLASH FLOODS Snowshoe, WVROUTE 219 JUST SOUTH OF SNOWSHOE CLOSE AND IMPASSABLE WITH WATER FLOWING ACROSSED IT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 251703
FFWRLX
WVC075-252000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
101 PM EDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POCAHONTAS COUNTY IN WEST VIRGINIA

* UNTIL 400 PM EDT

* AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND IFLOWS 
  RAIN GAGES INDICATED FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS 
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SNOWSHOE...SLATY FORK AND MUCH OF WESTERN AND CENTRAL POCAHONTAS   
  COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3815 8035 3820 7992 3829 7978 3848 8001
      3842 8017 3829 8037

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:40 AM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 6:40 AM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EDT SUN JUN 25 2006

.AVIATION /12Z TO 12Z/...

COMPLICATED AVN FCST THIS MRNG AS FLIGHT CATEGORIES RANGE FM LIFR IN
THE RA TO VFR WHERE ITS NOT.  LOW CLDS AND VIS RESTRICTIONS AT THE
ONSET...ONCE AGAIN TAKE THE BETTER PART OF THE MRNG TO MIX OUT.

AT CRW AND CKB ALLOWED FOR A PD OF CONTD IFR/LIFR DURING THE MRNG AS
RA SHIELD MVS N THRU CNTRL AND WRN WV.  BY AFTN...VIS AND CIGS
SHOULD BE MVFR IN ANY RW.  OH RVR TERMINALS OF PKB AND HTS WL SEE RA
A GOOD PART OF THE DAY WITH SFC TROF ANCHORING DOWN OVERHEAD.  WENT
PREVAILING MVFR WITH OCNL IFR IN RW THIS MRNG.  EKN AND BKW LIFT TO
MVFR BY 16Z THEN STAY THERE REMAINDER OF THE DAY.

CRW/HTS/PKB/EKN DROP FM MVFR THIS EVNG TO IFR OVRNGT WITH ONSET OF
FG AND/OR LOW CLDS.  BKW KEEPS ENUF OF A SE PUFF TO NEGATE VIS
RESTRICTIONS...BUT UPSLOPE FLOW ALLOWS MVFR CIGS ALL NGT.
DOWNSLOPING SE WIND STAYS UP AT CKB TNGT OFF SETTING FG THEREBY
ALLOWING VFR WX.

&&

.PREV DISCUSSION...
 /ISSUED 449 AM EDT SUN JUN 25 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

6.7U STLT PIX ILLUSTRATES PLUME OF MSTR EXTENDING FM THE NRN GULF OF
MEXICO NE INTO SRN NEW ENGLAND.  THEREFORE...WE CONT TO HIGHLIGHT
TROPICAL AIRMASS WITH DOWNPOURS IN ANY RW OR TRW...SAVE FOR FAR
WRN ZNS IN SERN OH.  6Z SFC ANALYSIS DEPICTS INVERTED SFC TROF JUST
E OF A CKB-CRW-WIL LINE.  RW ARE BECOMING WDSPRD E OF THE OH RVR IN
RESPONSE TO MID LVL WAVE TRAVERSING N THRU THE SRN APPLCHS.

WITH CWA POSITION ON THE CYCLONIC SHEAR SIDE OF AFOREMENTIONED H5
S/W CLOUD TOPS CONT TO COOL AND RADAR IS FILLING IN WITH RW THIS
MRNG.  UPDATED POPS TO CAT EVERYWHERE E OF THE OH RVR THRU LATE MRNG
BEFORE TRIMMING BACK SOME DURING THE AFTN.

INVERTED SFC TROF WORKS WWRD THIS AFTN AS MID LVL HGTS FALL IN THE
CNTRL CONUS.  H8 TROF PSTN IS IMMEDIATELY ABV THE SFC...WHILE H7
TROF IS FARTHER W IN CNTRL OH...ILLUSTRATING FAIRLY DEEP
CONVERGENCE.  LAYER RH EXCEEDS 85% AND LARGE SCALE ISEN UPGLIDE IN
THE TROPOSPHERE OWES TO RW/TRW DEVELOPMENT ANYWHERE NEAR THE BNDRY.
NOT TOO KEEN ON TRW DEVELOPMENT...ESPECIALLY LOOKING BACK AT
LIGHTNING DATA FM YDY AND MINIMAL CHANGE IN THE THERMODYNAMIC STATE
OF THE ATMS.

PCPN BY THIS EVENG SHOULD BE CONCENTRATED IN TWO AREAS...ONE ALONG
THE OHIO RIVER WITH THE TROF.  THE SECOND ON THE ERN SLOPES WITH INC
SERLY /UPSLOPE/ FLOW.  UPR LVL IMPULSES CONT TO TRAVERSE DURING THE
EVNG ALLOWING FOR SCT-NUMEROUS RW...HWVR WITH THE LOSS OF SOLAR
RADIATION AREAL COVERAGE WL BE LESS THAN CATEGORICAL.

LONG TERM /MONDAY THROUGH SATURDAY/...

AREA REMAINS IN MOIST CONVEYOR BELT MONDAY AND MONDAY NIGHT INTO
TUESDAY.  AXIS OF CONVERGENCE KEEPS AXIS OF MOST WIDESPREAD AND
HEAVIEST RAINFALL ALONG THE OHIO RIVER...SLIPPING BACK INTO EASTERN
OHIO LATE MONDAY AND MONDAY NIGHT...BEFORE LIFTING OUT TUESDAY.
INCLUDED THE CHANCE FOR THUNDERSTORMS BUT THIS IS MINIMAL WITH
MARGINAL INSTABILITY...MAINLY DURING THE AFTERNOON AND EVENING.

MEANWHILE UPPER LEVEL RIPPLES IN THE DEEP S TO SE FLOW OFF THE
ATLANTIC KEEP A SECOND PRECIPITATION MAXIMUM GOING IN THE
MOUNTAINS.  WHATEVER BECOMES OF CIRCULATION OVER BAHAMAS GETS DRAWN
N TUESDAY...AGAIN INVIGORATING THE RAINFALL IN THE MOUNTAINS...IF IT
IS ABLE TO LEAN FAR ENOUGH WEST AHEAD OF UPPER TROUGH OVER THE OHIO
VALLEY.  THE ATLANTIC AIR WILL LIKELY BE A BIT TOO STABLE TO SUPPORT
THUNDERSTORMS IN THE MOUNTAINS MONDAY INTO TUESDAY.

THE OTHER CONCERN IS FLOODING WITH PW VALUES UP AROUND 1.8 INCHES
AND THE POTENTIAL FOR PROLONGED RAINFALL IN THE TWO AFOREMENTIONED
AREAS...ALONG AND WEST OF THE OHIO RIVER...AND IN THE MOUNTAINS.  PW
VALUES ACTUALLY COME DOWN TUESDAY AND LATEST NAM12 TAKES HIGH PW AIR
ASSOCIATED WITH WHAT BECOMES OF THE BAHAMAS SWIRL EAST OF THE AREA.

THE OHIO VALLEY SHORT WAVE LIFTS OUT LATE TUESDAY AND TUESDAY
NIGHT...TAKING WIDESPREAD RAIN AND CLOUD COVER WITH IT.  WITH THE
COOL CORE ALOFT COMING ACROSS...AND BREAKS OF SUNSHINE ALLOWING
SURFACE HEATING...STRONGER THUNDERSTORMS WILL LIKELY FIRE UP
STARTING OVER THE SW PORTION OF THE FORECAST AREA TUESDAY AFTERNOON
AS CAPES CLIMB TO PERHAPS OVER A GRAND WITH MEAN LAYER FLOW UP
AROUND 25KTS.

TRIED TO DRY THINGS OUT FOR TUESDAY NIGHT AND WEDNESDAY WITH DRY AIR
ARRIVING FROM THE WEST.

FOLLOWED THE LOWER NUMBERS ON HIGHS MONDAY WITH A BLEND OF THE WELL
CONVERGED NUMBERS ON LOWS MONDAY NIGHT AND HIGHS TUESDAY.

HYDROLOGY...

STRATIFORM Z/R RELATIONSHIP FM KFCX CORRELATES BEST WITH IFLOW
GAUGES IN POCAHONTAS COUNTY.  DEEP CONVECTION AND TROPICAL
RELATIONSHIPS ARE OVER ESTIMATING RAINFALL AMNTS.  HIGH RES LCL MDLS
/WSETA AND 5KM WRF/ HAVE A GOOD HANDLE ON QPF AMNTS...ALBEIT A LTL
HIGH...BUT NOT NEARLY AS OVERDONE AS THE GFS.  NONETHELESS...BOTH
OUTPUT RAINFALL TOTALS THRU 12Z MON EXCEEDING 12HR FFG GUID VALUES.
CONSEQUENTLY HOISTED A FLASH FLOOD WATCH FOR POCAHONTAS COUNTY
THROUGH 10Z MON.

RIVERS ARE IN GOOD SHAPE FOR THE TIME BEING...HOWEVER IF RAINFALL
AMNTS GET CLOSE TO THE WRF/NAM THEN WE WILL HAVE MONITOR SEVERAL
AREAS...SINCE POCAHONTAS COUNTY IS THE HEADWATERS FOR SIX RIVERS.

THE POTENTIAL FOR PROLONGED RAINFALL MONDAY INTO TUESDAY BECOMES
INCREASINGLY A CAUSE FOR CONCERN FOR WATER PROBLEMS INCLUDING THE
RIVERS.  ADDITIONAL FLOOD WATCHES MAY BE NEEDED AS THIS HYDROLOGIC
EVENT CONTINUES TO UNFOLD.

PREV DISCUSSION...
 /ISSUED 130 AM EDT SUN JUN 25 2006/

AVIATION /06Z TO 06Z/...

LIFR/IFR CLDS FCST TO DEVELOP AGAIN DURING THE OVRNGT HRS AT ALL
SITES...EXCEPT HTS AND PKB AS PLENTY OF MID LVL CLDS WL BE ARND.
LOW CLDS TAKE THEIR SWEET TIME TO LIFT...PROB BY MID TO LATE MRNG
MUCH LIKE SAT.

WITH PLENTY OF MSTR PRESENT...RW BCM NUMEROUS TO WDSPRD E OF THE OH
RVR LTR THIS MRNG AND AFTN.  A DIMINISHING TREND IS FCST DURING THE
EVNG HRS AS SOME OF THE ACTIVITY WL BE DIURNALLY DRIVEN.  MVFR CIGS
DOMINATE THRU THE END OF THE PD AFT FG OR LOW CLDS LIFT.  VIS
OSCILLATES FM MVFR TO VFR DURING THE DAYLIGHT HRS ESP IF AN AIRPORT
GETS A RW OR TRW.  ROLLED WITH CB MENTION ALL TERMINALS AS PROB OF
TRW TOO LOW FOR INCLUSION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ046 UNTIL 6 AM MONDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...29
Hazardous weather outlook, Jun 25, 5:08 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
508 AM EDT SUN JUN 25 2006

WVZ046-260830-
POCAHONTAS-
508 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR POCAHONTAS COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM MONDAY.  WIDESPREAD RAIN
CONTINUES TODAY INTO TONIGHT.  ONE TO TWO INCHES OF RAIN IS FORECAST
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS.  THIS ON TOP OF TWO
TO THREE INCHES RECEIVED SATURDAY...NECESSITATES THE NEED FOR A
FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR PROLONGED RAINFALL THROUGH TUESDAY BECOMES
INCREASINGLY A CAUSE FOR CONCERN FOR WATER PROBLEMS INCLUDING THE
RIVERS.  ADDITIONAL FLOOD WATCHES MAY BE NEEDED AS THIS HYDROLOGIC
EVENT CONTINUES TO UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-260830-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
508 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR PROLONGED RAINFALL MONDAY INTO TUESDAY BECOMES
INCREASINGLY A CAUSE FOR CONCERN FOR WATER PROBLEMS INCLUDING THE
RIVERS.  ADDITIONAL FLOOD WATCHES MAY BE NEEDED AS THIS HYDROLOGIC
EVENT CONTINUES TO UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-047-260830-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-RANDOLPH-
508 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

DOWNPOURS ARE POSSIBLE TODAY AND TONIGHT AS A SURFACE TROUGH OF LOW
PRESSURE REMAINS IN THE VICINITY.  IF SHOWERS OR THUNDERSTORMS TRAIN
OVER THE SAME AREA...THEN HIGH WATER BECOMES A CONCERN.  WE WILL
CONTINUE TO MONITOR THE SITUATION FOR POSSIBLE WATCHES OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR PROLONGED RAINFALL THROUGH MONDAY AND EVEN INTO
TUESDAY...ESPECIALLY IN THE MOUNTAINS...BECOMES INCREASINGLY A CAUSE
FOR CONCERN FOR WATER PROBLEMS INCLUDING THE RIVERS.  FLOOD WATCHES
MAY BE NEEDED AS THIS HYDROLOGIC EVENT CONTINUES TO UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

29/TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:03 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Clay, Harrison and 10 more40 hr

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.